New York, 2005Strong Wind in New York, November 16, 2005
November 16, 2005 · NWS BTV · 1 event in 1 county or zone
A strong low pressure system north of the Great Lakes Wednesday morning, November 16th moved northeast to be located just east of Hudson Bay in Canada on Thursday morning, November 17th. Strong winds preceded the storm system during the morning of November 16th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system north of the Great Lakes Wednesday morning, November 16th moved northeast to be located just east of Hudson Bay in Canada on Thursday morning, November 17th. Strong winds preceded the storm system during the morning of November 16th. Wind gusts were generally between 30 and 50 mph. A measured wind gust of 50 mph (43 kts) was recorded at Adirondack Regional Airport in Saranac Lake NY.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Nov 16, 6:25 AM EST, 2 hours 35 minutes earlier.
Area forecast discussion, Nov 16, 6:25 AM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
625 AM EST WED NOV 16 2005
.SYNOPSIS...
A VRY DYNAMIC S/W AS PART OF A MUCH MORE DEEPER CNDN LW TROF WL CONT
TO LIFT N INTO GRT LAKES WITH STG SFC LOW. MEANWHILE...ASSOC CD FNT
WL CONT SVR WX THREAT ACRS ERN CONUS TDY. THIS LW TROF WL INFLUENCE
OUR WX INTO THE WKND WITH REINFORCING S/W TRVLG WITHIN CYCLONIC FLOW
TOWARD/INTO FA. COLDER AIR TNGT...COOLER STILL THU NGT WITH PTNL
CLIPPER LATE WKND. ALSO...FIRST LAKE EFFECT SNOW EVENT OF SEASON
PSBL LATE TNGT/THU IN SW ADRNDKS WITH EVEN PSBL SNSQ WITH ARRIVAL
OF REINFORCING CD AIR THU AFTN.
&&
.SHORT TERM (TODAY THROUGH FRIDAY)...
TDY: THE MAIN THREAT IS STG WNDS...BOTH GRADIENT AND CONVECTIVE.
VRY COMPLEX BUT SOMEWHAT SIMPLIFIED AS WELL. INVERSION WAS STL
PRETTY PREVALENT ACRS MUCH OF VT AND NRN ST LWRNC VLY WITH LTL/NO
WND AND L40S YET 50S/60 WITH WNDS 20-30MPH ALG EXPOSED RIDGES AND
WRN SLOPES OF GRN MTNS. EVENTUALLY...MODIFICATION TO AIRMASS WITH
WRM SECTOR ACRS MUCH OF FA AND SOME MIXING OF MEAN WND BTWN 35-50KTS
BUT NOT ALL CONFIDENT OF WIDESPREAD OR MUCH DURATION BUT ENUF TO
WARRANT WND ADV WITH KRUT SHWG 12023G32KT. KSLK/KLKP SHWG SIGNS WITH
20016KT AND KGTB 18017G30KT...THUS WND ADV FOR ADRNDKS AND ST LWRNC
VLY (MAINLY SW ERLY THEN ALL ALG/AFT FROPA).
INSTABILITY FACTORS FOR SVR WX MUCH WEAKER THAN RECENT OUTBREAKS TO
OUR SW BUT SVRL FACTORS STL SIGNAL CONVECTIVE NATURE TO SHRA AND
PSBL TSRA. THE MAIN S/W WAS LIFTING NNE THRU GRT LAKES BUT SCNDRY
S/W ROTATING ACRS BOTTOM OF TROF ATTM AND SHLD LIFT NE TOWARD FA...
ULVL JET STL FVRBL WITH STG UVM AND FCST SFC DEWPOINTS XPCTD IN
M-U50S IN ADRNDKS/SW VT. CAPE AND SHOWALTER VALUES ARE LOW AND NOT
PROMISING BUT WHAT WAS POINTED OUT TO ME BY OUR SOO WAS PRESFR/PRESRR
COUPLETS/TRENDS ON BUFKIT XSECT SHWG >10MB DFRNCS WITHIN HRS.
THEREFORE...EVEN IF A SVR TSRA LINE DOESNT DVLP...THERE WL BE A DISTINCT
CONVECTIVE SHRA LINE ASSOC WITH STG CD FNT THAT SHLD CAPTURE SOME OF THE
MEAN WND LYR FOR WND GUSTS APPROCHING 45-50KTS. THUS...ON TOP OF WND
ADV ISSUED...I/VE ISSUED SPSBTV FOR ALL MY FA TO TIME PTNL LCLZD WND
THREAT.
TNGT/THU: AS QUICKLY AS EVERYTHING ARRIVES...IT DEPARTS TNGT WITH
CAA ACRS FA BUT WITH BACKING FLOW AS CNDN S/W DROPS INTO MAIN TROF.
THIS SIGNALS A SCNDRY CD FNT WITH POLAR/ARCTIC AIR FOR THU AFTN/NGT.
HWVR...STG CAA TNGT ACRS RELATIVELY MILD LAKE ONTARIO WITH PERSISTENT
240/250 FLOW CREATES INCRSG LAKE INDUCED CAPES TO 500 J/KG BY 12Z THU
WITH INVERSION LYR BTWN 7-8K AND EQUIB LVL 12K AND STRENGHTENING AHD
OF ARCTIC FNT. AT THE BEGINNING...TMP PROFILES BDRLINE FOR RA/SN MIX
LOOKING AT KGTB BUT LOOKING AT KSLK WL STEADILY SUPPORT COOLING AND
CHGOVR TO SNOW. REMEMBER...ALTHOUGH SOURCE REGION IS KGTB PROFILE...
UPSLOPE INTO ADRNDKS SUPPORTS USING KSLK FOR TMP PROFILE. WSETA SUPPORTS
UP TO 0.75 LIQUID AND ENUF TO WARRANT LES WATCH FOR MY SW ADRNDKS.
AS ARCTIC FNT APPROACHES THU LATE MRNG/AFTN...SOME MOISTURE POOLING ALG
THIS BNDRY AS WELL AS CAPTURING EXISTING LES EVENT ACRS ADRNDKS WL MEAN
SHSN MVG ACRS REST OF FA WITH PSBL LCLZD SQUALLS AS WE/VE SEEN IN
THE PAST.
THE FNT WL SHIFT LES BAND S OF FA AND SCT TO CHC TO -SHSN ENDING
ACRS FA THU NGT BUT IT WL BE VRY COLD. IN FACT...MAY NOT HV GONE
COLD ENUF FRI MRNG AS SNOWCOVER FOR MUCH OF ADRNDKS IN PLACE BY THEN.
WEAK HIGH PRS FRI THEN ANTHR NRN STREAM S/W COMBINED WITH SLOWLY DVLPG
WAA ON THE RETURN SIDE WL BRG ABT SOME CLDS FRI NGT. ATTM...IT
LOOKS LIKE THE FOLLOWING S/W LATE SAT/SAT NGT/SUN MAY BRG ABT SOME
-SHSN.
BASICALLY...FOCUS WAS CONCENTRATED THRU THU NGT AND HAVE PRETTY MUCH
LEFT REST OF PRVS FCST UNCHANGED. MANY THANKS TO MY FCST PARTNER.
&&
.LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)...
SEE PARTIAL DISC ABV...OTHERWISE NO CHGS.
&&
.AVIATION...
AS ALLUDED TO ABOVE...VERY ACTIVE WX DAY ON TAP. WILL OPT FOR MAINLY
MVFR/IFR CIGS THROUGH MUCH OF PERIOD...THOUGH SOME VFR POSSIBLE LATE
THIS MORNING/EARLY AFTERNOON AHEAD OF INTENSE SFC COLD FRONT. MAINLY
SOUTH TO SOUTHEAST WINDS SLOWLY INCREASING TODAY...EXCEPT NORTHEAST
SLV...THEN TURNING QUICKLY SOUTHWEST W/POTENTIAL +SHRA/+TSRA AND
STRONG GUSTS IMMEDIATELY ALONG AND JUST BEHIND FROPA. HIGHEST
THREAT OF THIS ACTIVITY TO OCCUR BTWN 16-19Z N NY...AND 19-22Z VT.
WITH SUCH STRONG WINDS FIELDS JUST OFF THE SFC...WILL ALSO CONTINUE
MENTION OF LLWS AT ALL SITES THROUGH FIRST HALF OF FORECAST. SFC
GRADIENT THEN SLOWLY RELAXES OVERNT...THOUGH INCREASING THREAT OF
LK EFFECT SHSN AT KSLK BY 06Z THU.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WIND ADVISORY FOR VTZ016>019 UNTIL 7 PM WEDNESDAY.
NY...WIND ADVISORY FOR NYZ026-027-087 UNTIL 7 PM WEDNESDAY.
...LAKE EFFECT SNOW WATCH FOR NYZ029-030 FROM MIDNIGHT THURSDAY
TO 4 PM THURSDAY.
...WIND ADVISORY FOR NYZ029>031-034 UNTIL 7 PM WEDNESDAY.
&&
SYNOPSIS...SLW
SHORT TERM...SLW
LONG TERM...SLW
AVIATION...JMGHazardous weather outlook, Nov 16, 5:05 AM EST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
505 AM EST WED NOV 16 2005
NYZ026-027-031-034-087-VTZ016>019-171015-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-EASTERN FRANKLIN-
EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
505 AM EST WED NOV 16 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT FOR THE AREA UNTIL 7 PM.
A STRONG STORM SYSTEM ACROSS THE NORTHERN GREAT LAKES WILL MOVE
NORTHEAST TO NEAR JAMES BAY BY THIS EVENING. A UNUSUALLY STRONG
AND FAST MOVING COLD FRONT ASSOCIATED WITH THIS LOW WILL PUSH
ACROSS THE REGION THIS AFTERNOON...ALONG WITH A PERIOD OF HEAVY
SHOWERS AND POSSIBLE THUNDERSTORMS. AS A RESULT...SOUTH TO
SOUTHEAST WINDS OF 25 TO 35 MPH...WITH GUSTS UP TO 50 MPH ARE
EXPECTED THIS MORNING INTO THE EARLY AFTERNOON HOURS. WINDS WILL
THEN TURN SOUTHWESTERLY AND SLOWLY SUBSIDE BY THE LATE AFTERNOON
OR EARLY EVENING HOURS. THE EXCEPTION WILL BE ACROSS THE FAR
NORTHERN SAINT LAWRENCE VALLEY IN NORTHERN SAINT LAWRENCE AND
FRANKLIN COUNTIES. HERE...EAST TO NORTHEAST WINDS OF 10 TO 15 MPH
ARE EXPECTED THIS MORNING. WINDS WILL THEN TURN SHARPLY SOUTHWEST
AND INCREASE TO 25 TO 35 WITH GUSTS TO 50 MPH AS THE FRONT PASSES
DURING THE EARLY TO MID AFTERNOON HOURS. WINDS OF THIS MAGNITUDE MAY
RESULT IN LOCALIZED DAMAGE WITH THE POSSIBILITY OF DOWNED TREES
AND POWER LINES TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HAZARDOUS WEATHER IS NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO RELAY ANY STRONG WIND OR WIND DAMAGE
REPORTS TO THE NATIONAL WEATHER SERVICE...OR THEIR LOCAL LAW
ENFORCEMENT AGENCY.
NYZ028-035-VTZ001>012-171015-
EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-ORLEANS-
ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-WASHINGTON-
WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
505 AM EST WED NOV 16 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT
AND SOUTHERN VERMONT.
.DAY ONE...TODAY AND TONIGHT
A STRONG STORM SYSTEM ACROSS THE NORTHERN GREAT LAKES WILL MOVE
NORTHEAST TO NEAR JAMES BAY BY THIS EVENING. A UNUSUALLY STRONG
AND FAST MOVING COLD FRONT ASSOCIATED WITH THIS LOW WILL PUSH
ACROSS THE REGION THIS AFTERNOON...ALONG WITH A PERIOD OF HEAVY
SHOWERS AND POSSIBLE THUNDERSTORMS. SOUTH TO SOUTHEAST WINDS OF
15 TO 25 MPH ACROSS EASTERN VERMONT...AND 20 TO 30 MPH ACROSS THE
CHAMPLAIN VALLEY ARE EXPECTED TODAY ALONG WITH GUSTS UP TO 40 MPH.
AS THE FRONT PASSES...WINDS WILL TURN SOUTHWESTERLY AND SLOWLY
SUBSIDE DURING THE EVENING HOURS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HAZARDOUS WEATHER IS NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO RELAY ANY WIND REPORTS TO THE NATIONAL
WEATHER SERVICE OR THEIR LOCAL LAW ENFORCEMENT AGENCY.
NYZ029-030-171015-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
505 AM EST WED NOV 16 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT UNTIL 7PM THIS EVENING. A STRONG STORM
SYSTEM ACROSS THE NORTHERN GREAT LAKES WILL MOVE NORTHEAST TO
NEAR JAMES BAY BY THIS EVENING. A UNUSUALLY STRONG AND FAST MOVING
COLD FRONT ASSOCIATED WITH THIS LOW WILL PUSH ACROSS THE REGION
THIS AFTERNOON...ALONG WITH A PERIOD OF HEAVY SHOWERS AND POSSIBLE
THUNDERSTORMS. SOUTH TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS
TO 50 MPH ARE POSSIBLE ACROSS THE AREA TODAY. WINDS OF THIS MAGNITUDE
MAY RESULT IN LOCALIZED DAMAGE WITH THE POSSIBILITY OF DOWNED
TREES AND POWER LINES TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A LAKE EFFECT SNOW WATCH IS ALSO IN EFFECT FROM MIDNIGHT TONIGHT
THROUGH 4 PM THURSDAY. AS COLDER AIR RAPIDLY PUSHES INTO THE AREA
LATER TONIGHT...LAKE EFFECT SNOW SHOWERS ARE EXPECTED TO DEVELOP
ACROSS THE AREA. THE SNOW MAY BECOME HEAVY AT TIMES OVERNIGHT INTO
THE FIRST HALF OF THURSDAY BEFORE TAPERING OFF LATER THURSDAY
AFTERNOON OR EVENING. AT THIS TIME...THE POTENTIAL EXISTS FOR OVER
6 INCHES OF SNOW ACROSS THE AREA BY LATER THURSDAY.
AFTERWARDS...HAZARDOUS WEATHER IS NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO RELAY ANY STRONG WIND OR WIND DAMAGE
REPORTS TO THE NATIONAL WEATHER SERVICE...OR THEIR LOCAL LAW
ENFORCEMENT AGENCY.
JMG
In the hours before
Special weather statement, Nov 16, 5:32 AM EST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
532 AM EST WED NOV 16 2005
NYZ026>031-034-035-087-VTZ001>012-016>019-162130-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURG...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
532 AM EST WED NOV 16 2005
...A COLD FRONT MOVING ACROSS NORTHERN NEW YORK AND VERMONT TODAY
COULD CAUSE LOCALIZED WIND GUSTS IN EXCESS OF 50 MPH...
A MAJOR STORM SYSTEM ACROSS THE NORTHERN GREAT LAKES WILL RAPIDLY
MOVE A STRONG COLD FRONT...ASSOCIATED WITH THIS LOW...EAST ACROSS
THE AREA DURING THE AFTERNOON HOURS. STRONG WINDS OF 50 TO 60 MPH
ABOVE THE GROUND MAY TRANSLATE TO THE SURFACE JUST AHEAD OF AND
WITH THE COLD FRONT.
THESE WIND SPEEDS ARE CAPABLE OF DOWNING LARGE BRANCHES...TREES...
CAUSING POWER OUTRAGES AND MAKING FLYING OBJECTS OF TOYS AND LAWN
FURNITURE. ALSO...STRONG WINDS CAN EASILY BUFFET YOUR VEHICLE
MAKING FOR HAZARDOUS DRIVING.
THE COLD FRONT IS EXPECTED TO MOVE INTO THE SAINT LAWRENCE RIVER
VALLEY AROUND NOON...THE ADIRONDACKS DURING EARLY AFTERNOON...THE
CHAMPLAIN VALLEY DURING MID AFTERNOON AND THE CONNECTICUT RIVER
VALLEY BY THIS EVENING.
MEANWHILE...SOME AREAS WILL WITNESS VERY WINDY CONDITIONS OUTSIDE
OF THE COLD FRONT. THE ADIRONDACKS WILL EXPERIENCE SOUTH TO SOUTHWEST
WINDS OF 20 TO 35 MPH WITH GUSTS TO 50 MPH TODAY. THE WESTERN SLOPES
OF THE GREEN MOUNTAINS WILL WITNESS SOUTHEAST WINDS OF 25 TO 35
MPH WITH GUSTS TO 50 MPH TODAY. IN THE SAINT LAWRENCE RIVER
VALLEY...EAST TO SOUTHEAST WINDS OF 10 TO 20 MPH THIS MORNING WILL
BECOME SOUTHWEST THEN WEST AT 20 TO 30 MPH WITH GUSTS TO 50 MPH
THIS AFTERNOON. WIND ADVISORIES ARE IN EFFECT FOR THESE LOCATIONS
UNTIL 7 PM.
REMEMBER TO MOVE ANY OBJECTS THAT COULD GET MOVED BY THE WIND INSIDE
OR SECURED. IF YOU RUN ACROSS A DOWNED POWERLINE...PLEASE LEAVE IT
ALONE AND CALL LOCAL OFFICIALS.
STAY TUNED TO LATER FORECASTS AND STATEMENTS WITH NOAA WEATHER
RADIO ALL HAZARDS OR CHECK THE INTERNET AT WEATHER.GOV...THEN
CLICK ON VERMONT.
SLW
Strong Wind, Southern Franklin
- When
- November 16, 9:00 AM EST to 12:00 PM EST
- Where
- Southern Franklin forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.593, -74.304 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Michigan, November 16, 2005$56,000 · 52 kt wind · 9 events
- Strong Wind in Virginia, November 16, 2005$75,000 · 1 event
- High Surf in Hawaii, November 16 to 18, 200513 events
- Heavy Snow in Michigan, November 16 to 17, 200510 events
- Damaging Wind in Tennessee, November 16, 2005$15,000 · 60 kt wind · 1 event
- Strong Wind in District of Columbia, November 16, 20051 injured · 1 event
- Damaging Winds in West Virginia, November 16, 2005$3,000 · 50 kt wind · 7 events
- Strong Wind in New York, November 16, 2005$5,000 · 5 events
- Heavy Snow in Wisconsin, November 16 to 17, 20054 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, November 16, 20054 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, November 16, 20052 events
- Hail in Georgia, November 16, 20050.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484203.